Tornadoes · United States · Wisconsin · 2017
EF1 tornado, Navarino to Frazer, Wisconsin, June 14, 2017
From Navarino to Frazer, this EF1 tornado ran 5.1 miles across Shawano County on June 14, 2017, touching down at 3:45 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 14, 2017
- Touchdown
- 3:45 PM CDT (20:45 UTC)
- Lifted
- 3:51 PM CDT (20:51 UTC)
- On the ground
- 6 minutes
- Path length
- 5.1 miles (8.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Shawano County
- Touchdown point
- 44.591, -88.403
- Lift-off point
- 44.663, -88.385
- Record number
- 1706141445-01
What the Weather Service recorded
A line of thunderstorms, known as a quasi-linear convective system (QLCS), formed ahead of a cold front and produced widespread winds of 50 to 70 mph and tornadoes as it passed through central and east-central Wisconsin. Ten tornadoes formed during the afternoon. One was associated with an isolated storm ahead of the main line. Five of the tornadoes were rated EF0 and the other five were EF1. ||This was the biggest outbreak of tornadoes in the National Weather Service Green Bay service area of northeast and north-central Wisconsin, tying the April 10, 2011, event.
This tornado moved out of northern Outagamie County, 1.4 miles north of Nichols, into Shawano County at 3:43 PM CDT. A detached garage/outbuilding was swept off its foundation (DI 1, DOD 7). Another garage/outbuilding collapsed with the walls falling outward (DI 1, DOD 6). A stand of pines across the street had a 75 yard wide by 125 yard long area that were blown down and snapped in a convergent pattern (DI 28, DOD 4). The tornado dissipated at 3:45 PM CDT.
Another tornado formed northeast of Nichols and moved north-northeast causing isolated damage along its path. The tornado heavily damaged a wood and sheet-metal pole barn (DI 1, DOD 6). A mobile home was destroyed as it tumbled off its block foundation (DI 3, DOD 7). Portions of the home were blown nearly a quarter mile away into nearby fields and trees. Several trees along the storm's path were uprooted or snapped (DI 27 and 28, DOD 3 and 4).
An EF1 tornado formed and moved north-northeast on the west side of the city of Pulaski. The tornado ripped off a garage door and one side of the garage collapsed inward (DI 2, DOD 4). Another nearby garage door (on a different property) collapsed and one side was heavily damaged (DI 2, DOD 4). In addition, a barn's roof was collapsed (DI 1, DOD 5). Several dozen trees were uprooted in wet soil or heavily damaged (DI 27 and 28, DOD 2 and 3) in the path of the tornado.
This tornado, west of Angelica, heavily damaged an old barn (DI 1, DOD 6) and partially tore the roof off an outbuilding (DI 1, DOD 2). Another old barn had most of its roof blown off (DI 1, DOD 5). A nearby home had roof damage (DI 2, DOD 2) and its garage door partially collapsed inward.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the tornado touched down at Jun 14, 2:41 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 14, 2:41 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 241 PM CDT Wed Jun 14 2017 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Thursday Issued at 240 PM CDT Wed Jun 14 2017 Convectively induced vorticity center will continue to produce thunderstorms during the rest of the afternoon and early evening hours. Shear and instability are sufficient for some severe storms with strong winds and possibly large hail and a tornado or two. Additional scattered storms could accompany the weak surface front that will move through late tonight. Some low clouds are possible early Thursday but increasing west southwest winds will mix them out by noon with mostly sunny skies in the afternoon. Warm temperatures aloft will make for highs around 10 degrees above normal in most places. .LONG TERM...Thursday Night Through Wednesday Issued at 240 PM CDT Wed Jun 14 2017 A pretty typical early summer pattern setting up across the CONUS with upper ridging located over the southwest CONUS/western Atlantic and a general upper trough over east-central North America. The jet stream appears to set-up over the northern tier of states with periodic Pacific systems moving along the jet. The main forecast challenge will be trying to time each of these systems. Temperatures to start out above normal through Saturday, cool to below normal into early next week, then slowly warm closer to normal by the middle of next week. Vertically-stacked upper low is forecast to slowly move east into western Ontario Thursday night with a weak shortwave trough pushing into the western Great Lakes. Models are also showing another surge of gulf moisture streaming northeast as winds back to the southwest once again. It appears that central/east-central WI would need at least a small shower/thunderstorm chance after midnight, while the north would remain dry. Under generally partly cloudy skies, look for min temperatures to range from the middle to upper 50s north-central WI, to the lower 60s across eastern WI. Warm and somewhat humid conditions are expected to linger over central/east-central WI on Friday with capes perhaps surpassing 1K J/KG. The only question is whether there is a triggering mechanism to kick off more showers/thunderstorms. The GFS hints at a mid- level shortwave moving through the mean flow, thus cannot rule out at least a chance of showers/thunderstorms. Max temperatures on Friday to reach the upper 70s near Lake MI, lower to middle 80s elsewhere. Another weak shortwave trough is forecast by most of the models to enter the western Great Lakes on Friday night and with a continued southwest fetch of gulf moisture aimed at WI, additional small chances for showers/thunderstorms will remain in the forecast. Temperatures to remain on the mild side with middle to upper 50s north-central, lower to middle 60s east-central WI. Models send a weak frontal boundary into WI on Saturday and this feature would be the trigger necessary to generate more showers/thunderstorms, especially during the afternoon hours. More clouds/precipitation chances would hinder temperatures with readings slipping into the middle to upper 70s north-central/lakeshore, lower 80s south. The best likelihood of seeing showers/thunderstorms should occur Saturday night as a strong shortwave trough/accompanying surface low and cold front sweep across the western Great Lakes. We will have to watch these storms, especially Saturday evening before instability begins to weaken. However, bulk shear values in the 35 to 50 knot range through the night could keep storms feisty well into the night. While stronger lift/forcing exit the region on Sunday, northeast WI to reside on the cooler/cyclonic side of this system, thus with daytime heating, look for shower/thunderstorm chances to continue through Sunday. Much cooler air mass to overspread the area on Sunday with max temperatures around 70 degrees north-central, lower to middle 70s elsewhere. Precipitation chances are expected to diminish Sunday evening with the loss of daytime heating. Of course, the onset of daytime heating on Monday could kick off at least a few showers or thunderstorms. Temperatures on Monday will remain below normal with only middle to upper 60s north-central, upper 60s near Lake MI and lower 70s elsewhere. After a mostly dry Monday night, models indicate the approach/passage of a shortwave trough/cold front on Tuesday. While forcing/lift/instability are not as pronounced as Saturday night's event, anticipate at least chance pops will be needed across northeast WI for Tuesday. Max temperatures are expected to be slightly warmer with most locations in the 70-75 degree range. High pressure is forecast to build into WI later Tuesday night through Wednesday and appears to finally bring a dry period to the extended forecast. Even with mixed sunshine, temperatures will not warm much with readings a bit below normal. && .AVIATION...for 18Z TAF Issuance Issued at 1259 PM CDT Wed Jun 14 2017 MVFR ceilings over northern Wisconsin will dissipate this afternoon as a warm front moves north and increasing winds mix out low level moisture. Thunderstorms will move across the area from southwest to northeast during the mid and late afternoon hours accompanied by gusty winds and heavy rain. They should exit the area during the early evening. Additional scattered thunderstorms are possible alter tonight as a weak cold front moves through. IFR ceilings and visibilities are possible late tonight and early Thursday where winds become light and the ground is wet from rain. Good flying weather is expected by noon Thursday. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....RDM LONG TERM......Kallas AVIATION.......RDM
Hazardous weather outlook, Jun 14, 2:21 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 221 PM CDT Wed Jun 14 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 221 PM CDT Wed Jun 14 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a slight risk of severe thunderstorms through midnight. Damaging winds, large hail, heavy rainfall and a tornado or two are possible. Due to recent heavy rains, the Wisconsin River continues to flow faster than usual with a few locations at or above flood stage. Caution should be used if boating or fishing on the Wisconsin River. Many other rivers across the region will also be rising, with some possibly reaching flood stage. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday A chance of thunderstorms will return for late this week and the weekend, but severe storms do not appear likely. Some rivers and streams will continue to be near or above flood stage. Caution should be used near rapidly moving water. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight. LMZ521-522-541>543-151930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 221 PM CDT Wed Jun 14 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Strong to severe thunderstorms are possible this evening. Some of these storms will produce strong winds and hail. Areas of dense fog are possible later tonight, as a warm and moist air flows over the relatively cool waters of Lake Michigan. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday A chance of thunderstorms will return during the weekend. RDM/Kallas
In the hours before
Local storm report, Jun 14, 3:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
310 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLOOD WILD ROSE 44.18N 89.25W
06/14/2017 WAUSHARA WI TRAINED SPOTTER
STREET AND FIELD FLOODING AROUND WILD ROSE.
&&Local storm report, Jun 14, 3:15 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG WAUPACA 44.34N 89.06W
06/14/2017 WAUPACA WI LAW ENFORCEMENT
TREES DOWN IN THE CITY.
&&Local storm report, Jun 14, 3:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
321 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND GST SCANDINAVIA 44.46N 89.13W
06/14/2017 M60 MPH WAUPACA WI TRAINED SPOTTER
0305 PM TSTM WND DMG EUREKA 44.00N 88.84W
06/14/2017 WINNEBAGO WI LAW ENFORCEMENT
A FEW TREES DOWN.
0313 PM TSTM WND DMG 3 SW OSHKOSH 43.97N 88.59W
06/14/2017 WINNEBAGO WI LAW ENFORCEMENT
A FEW TREES DOWN.
&&Local storm report, Jun 14, 3:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
324 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM FUNNEL CLOUD 5 W KESHENA 44.87N 88.73W
06/14/2017 MENOMINEE WI EMERGENCY MNGR
UPDATE TO EARLIER TORNADO REPORT. FUNNEL DID NOT TOUCH
DOWN. NO DAMAGE REPORTED.
&&Local storm report, Jun 14, 3:31 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
331 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG IOLA 44.50N 89.11W
06/14/2017 WAUPACA WI TRAINED SPOTTER
NUMEROUS TREES DOWN. SOME STREET FLOODING.
&&Local storm report, Jun 14, 3:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
337 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG SHIOCTON 44.43N 88.58W
06/14/2017 OUTAGAMIE WI TRAINED SPOTTER
TREES AND POWER LINES DOWN.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Green Bay/Straub, WI (KGRB), 12:00Z
8.8 hours before the tornado, 28 km from the path. June 14, 2017.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -184 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Shawano (EZS), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Green Bay radar (KGRB), 27 km away, was scanning. The volume nearest the touchdown began at 20:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of June 14, 2017
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 14 | 1:30 PM EDT | EF0 | Osceola, FL | 0.0 | 10 | |||
| June 14 | 1:47 PM CDT | EF0 | Shawano, WI | 0.1 | 25 | |||
| June 14 | 2:49 PM CDT | EF1 | Waushara, WI | 2.8 | 100 | $100,000 | ||
| June 14 | 3:28 PM CDT | EF1 | Outagamie, WI | 8.0 | 125 | $255,000 | ||
| June 14 | 3:30 PM CDT | EF0 | Outagamie, WI | 2.8 | 50 | $3,000 | ||
| June 14 | 3:31 PM CDT | EF0 | Outagamie, WI | 4.0 | 50 | |||
| June 14 | 3:40 PM CDT | EF1 | Outagamie, WI | 4.0 | 100 | |||
| June 14 | 3:51 PM CDT | EF1 | Shawano, WI | 5.8 | 150 | $75,000 | ||
| June 14 | 3:53 PM CDT | EF0 | Brown, WI | 1.2 | 50 | |||
| June 14 | 3:53 PM CDT | EF0 | Shawano, WI | 3.0 | 50 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.